If you believe you have taken too much Revia (naltrexone), seek immediate medical treatment. An overdose of this medicine can cause problems, such as vomiting, seizures, and difficulty breathing. Treatment may include administering certain medications or pumping the stomach. It will also involve providing supportive care to treat any symptoms that occur.
Revia® (naltrexone) is a prescription opioid antagonist medication. It blocks the effects of opioids and may reduce the desire to drink alcohol.
As with most medications, it is possible to use too much Revia. The specific effects of an overdose may vary, however, depending on a number of factors, such as the Revia dosage and whether it was taken with any other medications or substances.
There is little information available on the effects of an overdose with Revia. In one study, people who were given 800 mg (16 times the normally recommended human dose) did not experience any serious problems. However, high doses have been reported to cause liver damage. In animal studies, the drug has been shown to cause death in cases of an overdose.
Based on animal studies and reports of symptoms that occurred following high doses of Revia, possible effects of an overdose may include:
- Low blood pressure (hypotension)
- Fast heart rate (tachycardia)
- Nausea and vomiting
- Decreased activity
- Problems breathing.
If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of Revia absorbed into the bloodstream. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, medications may be given to treat nausea, vomiting, and agitation if they occur.
It is important to seek immediate medical attention if you believe that you or someone else may have taken too much Revia.